News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: EMDR, depression, and odd feelings?


 4PtSake - Mon Nov 12, 2007 5:23 am

Hello,
Thank you in advance for this service and the time those of you who volenteer give so generously!
I'm a 45 year old female, have had a history of depression since very early childhood (though not diagnosed til my 30's), history of sexual abuse, emotional neglect, and being the family "target", go between, and fixer since my preteens. Basically, my family was extremely disfunctional, would NEVER admit to the possibility, and looks pretty normal and even successful from the outside.
I'm currently taking Lexapro 20mg/d, Lipitor, Nexium, and several suppliments plus a baby aspirin per day.
In the past I've had suicidal thoughts and even gone as far as the planning stage when my life has become overwhelming but have never gone through with it. I still have those feelings on occassion but lately I have mostly been wanting to give up, go back to bed, and simply stay there. For me I think it's an escape mechanism but lately I have been feeling like I might actually get to the point of doing it if things got bad enough. Fortunately, I have a deal with my counselor that if I ever feel I have to do it I'll call her first...she made me promise.
My concern is with some of the other feelings I've been having...I keep trying to tell myself it's part of trying to heal and deal with the past and trying EMDR with my counselor this last year but it still gets disorienting when I'm in the middle of them.
Sometimes, especially at night, when I'm alone I suddenly feel that I'm watching the world from a distance like I'm watching TV. Nothing feels real. The other night I was standing outside and felt as though the world didn't exist very far beyond where I was standing, even though I could see and hear it, like I was in a big box. It isn't really frightening at the time but feels very disorienting, like I can't trust what I'm feeling or seeing.
I've also been having a great deal of trouble talking to people about anything personal...even people I know , if I asked, would be glad to help me out however they could. It's weird because I've had so many work situations where I couldn't trust the people I worked with but am now working in a health care setting where most of the folks around me are very caring and kind.
Long post short :o) could the symptoms I've been having be a shift in my mental state or caused by my medications? It sometimes makes me feel as though I really am loosing what little mind I thought I had left.
Any information or feedback would be greatly appreciated.
Thank you and have a wonderful Monday.
 Dr. K. Eisele - Mon Nov 12, 2007 4:27 pm

User avatar Dear 4PtSake:

You are a 45 y/o female. Could this be perimenopause? If so, that may account for the re-emergence of some of those old feelings. Most women are actually "perimenopausal" for about 10 years. Don't worry, though, it does get better before the 10 years passes.

In case that is not the problem, another potential help may be to increase the dose of Lexapro to 30 mg/day, up to 40 mg/day if necessary. You should talk to your physician about this the next time you go in, or, if you think she/he might, you could trying calling and asking. If the physician prescribing your medicine is not a psychiatrist, she/he might be reluctant to go over 20 mg/day, because that is the manufacturer's published maximum per day--psychiatrists, on the other hand, know that Lexapro is not maximized until you reach 40 mg/day.

I don't know too many therapists using EMDR these days. I have heard that it can be quite effective, especially for PTSD, though. I have also heard that it can be disorienting. The feelings you describe are called derealization, depersonalization, or unreality. These are actually three different things, but figuring out which one is very difficult to do. I think it is unimportant to distinguish, however, because the solution for each of them is the same. Each is a symptom of underlying anxiety, and they are frequently a symptom of panic attacks or even panic disorder, which can lead to anticipatory anxiety, and even agoraphobia. This is why it is very important to recognize and treat these symptoms early in the course.

Fortunately, therapy and medication, such as Lexapro, are the best treatments for them. The fact that they have begun to occur while you are already being treated with the optimal treatment for them, means that they are side effects of EMDR, side effects of a recent increase in Lexapro, or that the Lexapro needs to be maximized. It could also be that Lexapro is no longer effective for you, depending on how long you have been taking it.

It can be very scary to talk to others about these very personal issues. Patients often fear that others will think they are "crazy" or even start treating them differently, which is often the last thing the patient wants to deal with.

Good luck with this. Please come back and let us know how you're doing.
 4PtSake - Tue Nov 13, 2007 2:29 am

Hello Dr Eisele,
And thank you for the response.
I have been having issues with my cycle for several years on and off and have been told it may be perimenopause, though I haven't been diagnosed. They did all the usual exams as well as hormone tests which came out normal but the Dr. said it's like trying to catch a greased pig during perimenopause...they can be normal one day and off the next.
As for the Lexapro, I've been on it for about 1 1/2 years with the last dosage change being about 8 months ago but I have started taking the Nexium and Lipitor more recently...about 6 months and 2 weeks respectively. I've also been taking Doxycycline for several months for a minor eye issue. Could the addition of the new meds be effecting the Lexapro?
I have also had problems in the past with what my psychiatrist agrees is discontinuation syndrome when I was taking Zoloft...though she says she hasn't heard of anyone having it as extensively as I do. I have missed doses of Lexapro a couple of times since I started taking it and have known it by the "zapping" feeling I get even before I know I've missed it. I have had that feeling a few times in the last couple months even though my dose hasn't changed and I haven't missed a dose.
Again, thank you form the information and feedback. I see my counselor tomorrow and my psychiatrist in a few weeks so I'll try to talk to them about it and see what happens.
Take care.
 Dr. K. Eisele - Mon Nov 19, 2007 12:16 pm

User avatar Dear 4PtSake:

I did do a quick check for drug interactions of your medications. The only thing detected was an interaction between Lexapro and the aspirin, in which the aspirin and Lexapro both act on platelets. As long has you have no known blood clotting disorder or history of uncontrolled bleeding from either wounds or ulcers, there should be no problem

Dr. E.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here